I would tend to blame the Tamoxifen and if your Ovaries were removed I'm wondering why you haven't been switched to one of the other drugs usually prescribed for post-menopausal women. You may still have your ovaries however so this was just a thought. I don't know who you have seen regarding the pain but if you haven't had a good exam and work up by a Pain Clinic I would suggest that after stopping all those pain med.s and starting over. Lyrica is good in some cases; I personally didn't care for it when it was prescribed for a spinal problem. All drugs have side effects but not all pt.s will experience them. I still tend to blame the Tamoxifen. You might consider talking to your Oncologist about trying to come off of it for a period of time and see if there is any improvement. Good Luck ...
Thanks for responding. I did try Aromasin and couldn't tolerate it. It made this pain seem like a picinic. My wrists went bad, all of my joints ached horribly. I felt like I was 90 years old. It made me really puffy too. I am waiting to get permission to take a test to see if the Tamoxifen is even working because of my antidepressant. Sigh, what's a girl to do. Maybe I'll try Lyrica. It sounds vain but I just lost 40 pounds and one major side effect is weight gain. It was so hard, I don't want to have to do it again.
I wanted to toss in my two cents worth. Tamoxifen causes me a lot of issues and when I was at my oncologist's two weeks ago I asked about the metabolism test for it and she kind of laughed a little and said... you've got every side effect, it's working really good! I take Lexapro and it's also an SSRI but it has one factor that keeps it off the list of SSRI's compromising Tamoxifen metabolism.
I found out today that I am finally post menopausal. I will redo the blood tests in a couple more weeks to make sure since my body really refused menopause!
My oncologist agrees that even post menopausal, the side effects of the options would be crippling to me as it sound like they've been for you.
My question to you is, have you had a PET scan lately? Just make sure it's nothing else causing that pain, then you can blame the tamoxifen which I believe is the root of all evil. And hey, 40 lbs is 40 lbs and that's not vanity, that's good ole fashioned common sense!
Thanks for taking the time to write - the only thing that put me into menopause was a total hysterectomy. I never had a period after my second chemo treatment at 45 but my blood work always came back that I hadn't even started menopause. I have not had a pet scan but I've had bone scans, chest CT's and MRI's - all negative - now I am worried that I have Complex Regional Pain syndrome II - (sometimes reading too much on the internet can be a bad thing). I had a big tumor in my breast - 5.3 cm and so they really radiated a large area and the Radiation oncologist said I would have issues - I thought he meant acute not chronic - it did burn me pretty bad. I have had problems ever since that I never had before. I'll mention the PET scan to my doc - they are doing the test on me to see if the Cymbalta is effecting the metabolism of the tamoxifen - but like you I have every side effect listed - bad. My hot flashes can be 20 a day at times with no real trigger and I have a the dryness and inflammation - don't get me wrong - I'm thrilled to me alive but man, the aftermath of breast cancer treatment is tough. Ellie
The aftermath of having bc is very tough, and believe me, I have been there. Now it is two years and things have gone back to as normal I guess as can be, but that first year and a half was tough.
When we say that some of this may be caused by the Tamoxifen, we don't mean to suggest that your pain is not as severe as it is, but just a side effect from the medication.
I think the medication has the potential to do actual harm, not just make you feel bad. (And I don't know for certain either what exactly all is involved)
But for myself, a couple months after I finished treatment, I had such severe pain in my right leg, i was unable to walk. it was the most painful thing I ever had in my entire life, and little things, like just touching a table with my knee, or falling backwards onto a soft carpeted staircase caused me pain that was so exaggerated it was ridiculous. so my doctor also thought it may be that pain syndrome you are mentioning, and she did say it would show up on a bone scan.
But it turned out to be osteonecrosis where tghe part of my femur closest to the knee was actually dying.
Then, just three months ago, i had to have hand surgery because of all the problems and pain with my fingers.
I suspect this is from those hormone pills but my point is that I have been reading many patient comments on the Internet and it is just amazing how serious some of the problems are and can be.
Hope this helps, Katrin
Also, make sure you have your vit. D levels tested. Mine was so low, and that also causes pain and I think the supplements did help. not all, but in part.
Thanks for writing back, I'm seeing my oncologist nurse practioner this morning at 11:00 and I've got a laundry list of problems. I'm so sick of being on medication for so many different things. I'm also concerned about addiction to the opoids I've been taking but since I started on a new muscle relaxor I've been able to cut back. They don't really help anyway but they take the edge off when it's really bad. You do start feeling like you are exaggerating about the pain but I can't stand it. I refuse to let it screw up my life so I keep going and I'm a happy person by nature so I'm muddling through it. Antidepressants help too ( ; - it is nice to have a chance to talk to other survivor's so you don't feel like you are losing your mind..........., take care, Ellie
How did your appointment go? You are not losing your mind! You're adjusting to the "new you" after cancer. Fun huh?
You know, you are not alone. I agree about the medications, it's a bit ridiculous what they make us take! I am taking Lexapro and it's helping me to cope with this mess and the constant and never ending appointments to monitor this and that. I know that I'm going to have some of these side effects for a while buy my oncologist swears that it will get better somewhat now that I'm finally menopausal. I think I'm doing pretty well I'm like a weeble.. except I wobble and fall down! LOL
It went o.k. - basically they told me my armpit and chest, back pain will never get better- it's been 2 years since my last reconstruction and almost 3 since finishing radiation and chemo so they don't hold out much hope for me- just keep on managing the pain with Cymbalta, hydro, soma - a virtual drug store on my dresser - my hubby says Walgreens should call me for Rx's - lol - I am going to try Femara - they really want me on an aromatase inhibitor - my Dr and nurse practioner made me promise not to make myself crazy reading about side effects, they said some people tolerate it well. I'm glad t be off tamoxifen anyway - The upside of course is being alive to ***** about the pain! Thanks for asking - Ellie
My heart is aching for you! I am mid-chemo with 4 more treatments to go for stage 2 DCIS with 2 lymph nodes involved. My forecast for treatment is of course surgery then radiation then tamoxifin. I am absolutely horrified that you and others have been suffering so long with so much pain, and then the doctors just throw their hands up and say, well, live with it! Have you tried an alternative diet? I'm curious because so much has been made about how food and nutrition might affect cancer cells, and recurrance rates. Perhaps there is something there for pain managment also? I've read The Cure by Dr. Tim Brantley, and Anticancer - both excellent books. I've made a few key changes to my diet, but am totally unprepared for the potential side effects of radiation and am trying to see if there are alternatives to actually doing it (33 days of treatments). It almost seems like the more you know, the more confusing it gets. I wish you well and pray for a full recovery from these side effects. - Michelle
Thanks so much for your support - I'm actually doing well, I don't think it was possible for me to go through everthing I did and not be affected - so all in all I am good. Please don't think that because I had issues that you will. I had a big tumor so they radiated a large area and my back may have been bad to start with (spinal stenosis runs in our family). Some women I know who went through radiation after a lumpectomy got help from a health food store (and supplements) in Dubuque, where I live and it made a big difference. Are you tolerating your chemo well? Can I ask what your age is? You must be estrogen positve if they are putting you on Tamoxifen. I really tolerated it pretty well until I got a cyst on my ovary. And you don't have to gain weight with it. So far I am doing o.k. with femara- just a little more tired in the morning sometimes - write back if you have a chance.